Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 77, NWS Buffalo, NY

July 29, 2006Cayuga County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 29, 2006, 3:29 PM EDT for Cayuga County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2006, 3:29 PM EDT (19:29 UTC)
Expired
Jul 29, 2006, 4:15 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 100 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:45 PM EDTTSTM WND DMGMeridian, NYTREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 291929
SVRBUF
NYC011-292015-
/O.NEW.KBUF.SV.W.0077.060729T1929Z-060729T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTH OF CATO...OR ABOUT
  11 MILES SOUTHWEST OF FULTON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDIAN BY 335 PM EDT...

LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
      4316 7653

$$

RSH
2 follow-up statements
000 
WWUS51 KBUF 291948
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT SAT JUL 29 2006

NYC011-292015-
/O.CON.KBUF.SV.W.0077.000000T0000Z-060729T2015Z/
CAYUGA NY-
347 PM EDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CAYUGA COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS CROSSING I-90...MOVING SOUTHEAST 
AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.

LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
      4316 7653

$$

ZAFF
000 
WWUS51 KBUF 292010
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
410 PM EDT SAT JUL 29 2006

NYC011-292020-
/O.EXP.KBUF.SV.W.0077.000000T0000Z-060729T2015Z/
CAYUGA NY-
410 PM EDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 415
PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.

LAT...LON 4326 7666 4319 7668 4304 7666 4305 7650
      4316 7653

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:01 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 11:01 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT SAT JUL 29 2006

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGHOUT MUCH OF THE DAY TODAY AFTER
LATE MORNING FOG AND LOW CLOUDS DISSIPATE FROM THE SOUTHERN TIER
VALLEYS. NO MENTION OF SHWRS/TSTMS IN THE CURRENT TAFS BUT WILL
MAINTAIN MENTION OF CB IN CLOUD GROUPS. WILL BE KEEPING AN EYE ON
APPROACHING MCS OVER NRN MICH AND ANY ISOLATED SHWRS/TSTMS THAT MAY
FIRE THIS AFTN IN THE STEAMY CONDITIONS...ANY OF WHICH WOULD BRIEFLY
RESULT IN MVFR CIGS/VSBYS.

&&

.PREV DISCUSSION...
/ISSUED 952 AM EDT SAT JUL 29 2006/

UPDATE...

JUST SOME MINOR GRID CHANGES TO REFRESH WHAT IS CURRENTLY GOING
ON. RAISED POPS A LITTLE EARLIER OVER JEFFERSON AND LEWIS COUNTIES
TO REFLECT THE ECHOES APPROACHING KINGSTON. LATEST BUFFALO
SOUNDING INDICATES MAYBE A BIT WARMER THAN WHAT WE HAVE IN FOR MAX
TEMPS BUT ONCE WE REACH THE CONVECTIVE TEMPERATURE OF 84 WE WILL
PROBABLY GET ENOUGH CLOUD COVER TO PUT A LID ON MUCH FURTHER
RISES.

PREV DISCUSSION...
/ISSUED 333 AM EDT SAT JUL 29 2006/

SHORT TERM /TODAY THROUGH MONDAY/...

ON THE SYNOPTIC SCALE...THE SHORT TERM PERIOD WILL FEATURE A WEAK
COOL FRONT PUSHING SOUTHEAST INTO THE AREA TODAY...THEN WASHING OUT
AND DISSIPATING JUST TO OUR SOUTH TONIGHT. AFTER THAT...THE LARGE
UPPER RIDGE CURRENTLY OVER THE PLAINS WILL GRADUALLY BUILD EAST INTO
THE LOWER OHIO VALLEY SUNDAY THROUGH MONDAY. THE POSITIONING OF THE
UPPER RIDGE WILL RESULT IN A CONTINUED NORTHWEST FLOW ALOFT
THROUGHOUT THE PERIOD...SUBJECTING US TO THE THREAT OF MCS ACTIVITY
FROM TIME TO TIME AS A COUPLE OF IMPULSES WORK SOUTHEAST IN THE
UPPER FLOW.

THE FIRST OF THESE FEATURES WILL LIKELY AFFECT US THIS AFTERNOON AND
EVENING AS THE AFOREMENTIONED COOL FRONT ATTEMPTS TO WORK INTO THE
AREA FROM THE NORTHWEST. MODELS ARE IN REASONABLY GOOD AGREEMENT ON
TAKING THE CONVECTION CURRENTLY OVER THE MICHIGAN STRAITS SOUTHEAST
INTO SOUTHERN ONTARIO THIS MORNING...THEN ON INTO WESTERN AND
CENTRAL NEW YORK RIGHT DURING THE TIME OF PRIME AFTERNOON
HEATING...WHEN SBCAPES WILL LIKELY BE IN THE 1500-2000 J/KG RANGE
OWING TO OUR VERY WARM AND HUMID AIRMASS. LAKE BREEZE BOUNDARIES
WILL ALSO LIKELY BE COMING INTO PLAY AT THAT PARTICULAR
TIME...PROVIDING ADDITIONAL CONVERGENCE/UPLIFT BOTH ON THEIR OWN AND
THROUGH INTERACTIONS WITH THE APPROACHING CONVECTION FROM THE
NORTHWEST. FACED WITH THESE FACTORS AND THE FACT THAT WE HAVE A
NORTHWEST FLOW ALOFT (WHICH MAKES DEPENDING UPON LAKE SHADOWS TO
PROTECT KBUF/KART A RISKY BUSINESS)...I REALLY HAVE NO CHOICE BUT TO
BROADBRUSH MID-RANGE CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND
EARLY EVENING. SEVERE PARAMETERS LOOK MARGINAL AT THIS TIME...BUT
THE DAY SHIFT WILL CERTAINLY HAVE TO KEEP AN EYE ON THINGS GIVEN THE
HIGH DEGREE OF INSTABILITY EXPECTED...AND THE NORTHWEST FLOW ALOFT.
OF GREATER CONCERN MIGHT BE THE THREAT OF HEAVY RAINFALL IN ANY
TRAINING STORMS...PARTICULARLY IN THOSE AREAS HARD HIT YESTERDAY AS
PRECIPITABLE WATER VALUES WILL STILL BE VERY HIGH (1.75-2.00) AND
THUS SUPPORTIVE OF TORRENTIAL DOWNPOURS.

WITH THE WEAK FRONTAL BOUNDARY REMAINING IN THE VICINITY AS IT
GRADUALLY DISSIPATES TONIGHT AND SUNDAY...WILL BE KEEPING A LOW
THREAT OF -SHRA/-TSRA IN PLAY AS HISTORY HAS SHOWN THAT IT DOESNT
TAKE MUCH OF A BOUNDARY TO SET OFF CONVECTION IN THIS AIRMASS. WITH
SOMEWHAT DRIER AIR WORKING ACROSS AREAS EAST OF LAKE ONTARIO
SUNDAY...EXPECT THAT ANY PRECIP THREAT SHOULD LARGELY BE CONFINED TO
AREAS SOUTH OF LAKE ONTARIO.

AFTER WHAT SHOULD BE A RELATIVELY DRY/QUIET NIGHT SUNDAY
NIGHT...ANOTHER SHORTWAVE IMPULSE/MCS LOOKS LIKE IT WILL TAKE AIM ON
THE REGION MONDAY...WITH ITS MAIN IMPACTS FURTHER EAST (ACROSS THE
FINGER LAKES AND NORTH COUNTRY) OWING TO THE EASTWARD PROGRESSION OF
THE UPPER RIDGE. THAT SAID...WILL AT LEAST HAVE CHANCE POPS IN
EVERYWHERE JUST IN CASE...LOWEST ACROSS THE WEST AND HIGHEST EAST.

IN TERMS OF TEMPERATURES...850 TEMPS OF +16 TO +18 C SHOULD ONCE
AGAIN EASILY SUPPORT READINGS WELL INTO THE 80S BEFORE CONVECTION
DEVELOPS THIS AFTERNOON. LOOKS A LITTLE COOLER SUNDAY AS
TEMPERATURES DROP A COUPLE DEGREES ALOFT...BUT STILL PLENTY HUMID.
MONDAY WILL BE THE HOTTEST OF THE THREE DAYS AS 850 READINGS CLIMB
TO +18 TO +20C WITH THE BUILDING RIDGE...WITH WESTERN SECTIONS
LIKELY SEEING HIGHS NEAR/SLIGHTLY ABOVE 90.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

MONDAY NIGHT AND TUESDAY, STATIONARY FRONT JUST NORTH OF LAKE
ONTARIO GRADUALLY SETTLES SOUTH TO LAKE ONTARIO AND JUST NORTH OF
THE MOHAWK VALLEY. WILL CARRY CHANCE SHOWERS/TSTMS NORTH OF THE
SOUTHERN TIER MONDAY NIGHT AND THEN CHANCE FROM THE FINGER LAKES
NORHTEASTWARD ON TUESDAY, SLGT CHC IN THE GRIDS WEST OF THE GENESEE
VALLEY. TUESDAY LOOKS HOT AND HUMID WITH TEMPS GETTING TO LOW 90S IN
MANY AREAS.

WEST TO EAST FRONTAL BOUNDARY SAGS A BIT FURTHER SOUTH TUESDAY NIGHT
AND WEDNESDAY AND SETTLES ALONG NY/PA BORDER THURSDAY SO WILL HAVE
TO CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD.

THURSDAY NIGHT, HIGH FROM THE UPPER LAKES PUSHES FRONT FURTHER SOUTH
WITH DRIER AIR AND COOLER TEMPS FOR FRIDAY. WILL KEEP CHC
SHOWER/TSTM JUST FOR THE SOUTHERN TIER THURSDAY NIGHT WITH SLGT CHC
IN GRIDS ELSEWHERE. FRIDAY LOOKS PARTLY CLOUDY WITH COMFORTABLE
HUMIDITIES.

AVIATION...

CONDS WILL AT 06Z ARE PREDOMINANTLY VFR THOUGH AS SEEN ON 11-3.9
SATELLITE...AREAS OF FOG ARE DEVELOPING OVER THE NIAGARA FRONTIER
.THE VALLEYS OF THE WRN SOUTHERN TIER AND ACROSS THE ERN LAKE
ONTARIO REGION. THE FOG WILL RESULT IN LOWER CIGS/VSBYS THROUGH
DAYBREAK BEFORE IT BURNS OFF. VFR CONDITIONS ARE THEN EXPECTED
THROUGHOUT MUCH OF THE DAY TODAY. NO MENTION OF SHWRS/TSTMS IN THE
CURRENT TAFS. WILL BE KEEPING AN EYE ON APPROACHING MCS (OVER NRN
MICH AT 06Z) AND ANY ISOLATED SHWRS/TSTMS THAT MAY FIRE THIS AFTN IN
THE STEAMY CONDITIONS...ANY OF WHICH WOULD BRIEFLY RESULT IN MVFR
CIGS/VSBYS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

AVIATION...WCH
UPDATE...SAGE
PREVIOUS SHORT TERM...JJR
PREVIOUS LONG TERM...JJP
PREVIOUS AVIATION...LEVAN
Hazardous weather outlook, Jul 29, 4:12 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
412 AM EDT SAT JUL 29 2006

NYZ001>008-010>014-019>021-085-300815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
412 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING AS A WEAK COOL FRONT MOVES INTO THE AREA. WHILE SEVERE
THUNDERSTORMS CANNOT BE RULED OUT...AT THIS TIME IT APPEARS THEY
WOULD LARGELY BE ISOLATED IN NATURE...WITH DAMAGING WINDS THE MAIN
THREAT. OF MORE CONCERN IS THE POTENTIAL FOR HEAVY DOWNPOURS...WITH
ANY STORM CAPABALE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-300815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
412 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:33 PM EDTSevere Thunderstorm WarningBUFJefferson42 min
Jul 29, 2:35 PM EDTSpecial Marine WarningBUF25 min
Jul 29, 2:51 PM EDTSevere Thunderstorm WarningBUFOswego39 min
Jul 29, 2:56 PM EDTFlash Flood WatchBUFCayuga, Jefferson, Lewis, Oswego, Wayne4 hr
Jul 29, 3:10 PM EDTSpecial Marine WarningBUF65 min
Jul 29, 3:53 PM EDTSpecial Marine WarningBUF97 min
Jul 29, 4:23 PM EDTSevere Thunderstorm WarningBUFOrleans82 min
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningBUFMonroe80 min
Jul 29, 4:52 PM EDTSpecial Marine WarningBUF53 min
Jul 29, 5:00 PM EDTSevere Thunderstorm WarningBUFNiagara60 min
Jul 29, 5:14 PM EDTSpecial Marine WarningBUF2 hr
Jul 29, 6:00 PM EDTSevere Thunderstorm WarningBUFNiagara45 min
Jul 29, 6:07 PM EDTSevere Thunderstorm WarningBUFErie53 min
Jul 29, 6:56 PM EDTSevere Thunderstorm WarningBUFErie64 min
Jul 29, 7:00 PM EDTSevere Thunderstorm WarningBUFWyoming60 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.